Oklahoma, 2008

Hail in Oklahoma, May 23, 2008

May 23, 2008 · NWS AMA · 14 events in 1 county or zone

Severe thunderstorms produced large hail across the eastern Oklahoma Panhandle during the evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced large hail across the eastern Oklahoma Panhandle during the evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 11:53 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, May 23, 11:53 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1253 PM CDT FRI MAY 23 2008

.AVIATION...
WINDS TO PICK UP THIS AFTERNOON IN RESPONSE TO SURFACE PRESSURE
GRADIENT STEEPENING SOMEWHAT. DRYLINE WILL REMAIN EAST OF THE TAF
SITES TODAY...SO NO THUNDERSTORMS EXPECTED NEXT 24 HOURS. OVERALL...
VFR CONDITIONS THRU 18Z SATURDAY EXPECTED.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 1023 AM CDT FRI MAY 23 2008/

UPDATE...
AT 15Z...THE DRYLINE EXTENDED FROM NEAR KGUY TO JUST EAST OF KAMA
WITH MID/UPPER 60S DEWPOINTS ON THE MOIST SIDE OF THE BOUNDARY AND
DEWPOINTS IN THE 30S TO THE WEST. THE SURFACE LOW IS RATHER POORLY
ORGANIZED THIS MORNING...WITH THE TROF EXTENDING DOWN INTO THE
PANHANDLES...RESULTING IN RELATIVELY LIGHT WINDS. AS THE DAY
PROGRESSES...THE SURFACE LOW IS EXPECTED TO DEEPEN OVER EASTERN
COLORADO...CAUSING WINDS ACROSS THE PANHANDLE TO INCREASE. THIS WILL
HELP PUSH THE DRYLINE INTO THE EASTERN ZONES THIS AFTERNOON. HOW FAR
EAST THE DRYLINE PUSHES BEFORE STALLING IS THE BIG QUESTION. WITH THE
DEEPER MOISTURE OFF THE CAPROCK...I DO NOT ANTICIPATE THE DRYLINE
REACHING THE OK STATE LINE BY THE TIME CONVECTION INITIATES...BUT
THE GUIDANCE PROGS ARE SHOWING THIS BOUNDARY MIXING INTO OK.
HOWEVER...THE MODELS HAVE HAD AN EASTWARD BIAS WITH THE DRYLINE
POSITION EACH OF THE PAST FEW DAYS SO THAT IS NOTED. IF STORMS ARE
ABLE TO FIRE ALONG THE DRYLINE THIS AFTERNOON/EVENING...SOME STORMS
COULD BECOME SEVERE. THIS IS ADDRESSED IN THE FORECAST/HWO. THE MAIN
THREATS WITH ANY OF THESE STORMS APPEAR TO BE LARGE HAIL AND/OR
DAMAGING WINDS. THE DRYLINE WILL SLOSH BACK TO THE WEST THIS
EVENING...BUT WILL LIKELY STALL OUT OVER THE CENTRAL ZONES AFTER
MIDNIGHT. UPDATED FORECAST PRODUCTS ARE ON THE WAY.

JOHNSON

FIRE WEATHER...
A RED FLAG WARNING CONTINUES TODAY FOR THE WESTERN AND CENTRAL
PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. THE DRYLINE IS
EXPECTED TO STALL JUST OFF TH CAPROCK TODAY...WITH STRONG SOUTHWEST
WINDS AND DRY AIR TO THE WEST. RH VALUES ARE EXPECTED TO DROP TO
AROUND 10 PERCENT IN THE WARNING AREA...WITH SOUTHWEST WINDS OF 20 TO
30 MPH.

JOHNSON

PREV DISCUSSION... /ISSUED 330 AM CDT FRI MAY 23 2008/

DISCUSSION...
DRYLINE MOVING WWD AT THIS TIME...CURRENTLY NEAR A LINE FROM ELKHART
KS TO KDUX...TO E OF KHRX.  EXPECT DRYLINE TO MOVE EWD DURG DAY...
SETTING UP NEAR A KGUY TO CLAUDE LINE BY EARLY AFTN.  HAVE
CONTINUED CHCS FOR TSTMS THIS AFTN E OF DRYLINE...WITH MENTION OF
SEVERE OVER ERN ZONES.  FOR TNGT...HAVE REMOVED POPS FROM FAR WRN
ZONES...AND HAVE INCREASED POPS SLGTLY OVER ERN ZONES...BASED ON
EXPECTED POSITION OF DRYLINE.

ON SAT...HAVE LOWERED OR REMOVED POPS ACROSS WRN HALF OF FCST AREA...
DUE TO EXPECTED LIMITED MSTR.  ON SAT NGT...HAVE REDUCED POPS IN ERN
ZONES DUE TO EXPECTED LACK OF FORCING...WITH ALL SECTIONS NOW AT SLGT
CHC.

HAVE INCREASED POPS SUN AND SUN NGT...DUE TO DEEPENING MSTR PLUME
FCST TO SET UP FROM SW TO NE ACROSS FCST AREA.  ON MON...HAVE
EXPANDED COVERAGE OF LOW POPS TO INCLUDE ALL SECTIONS...AS DEEP MSTR
EXPECTED TO REMAIN IN PLACE.  LOW POPS RETAINED FOR MON NGT.  LOW
POPS TUE NGT HAVE BEEN EXPANDED TO INCLUDE ALL SECTIONS...DUE TO
UNCERTAINTIES REGARDING TIMING OF FRONTAL PASSAGE.  HAVE KEPT WED
THRU THU DRY.  03

COCKRELL

FIRE WEATHER...
WITH DRYLINE MOVING THRU WRN 2/3 OF FCST AREA TDA...EXPECT RH VALUES
OF 15 PCT OR LESS TO BE REALIZED W OF SAME.  HAVE ISSUED RED FLAG
WARNING FOR THIS AREA AS BREEZY TO WINDY CONDITIONS EXPECTED.
ELEVATED OR CRITICAL FIRE WX CONDITIONS MAY BE SEEN ACROSS NWRN AND
WRN ZONES ON SAT.  03

AVIATION...
ONCE AGAIN...DRYLINE STARTING DAY W OF MODEL FCST POSITION WITH
SPORADIC CIGS AFFECTING KGUY THIS MRNG. AS SFC LOW DPNS OVR WRN KS
AND ERN CO TDA...DRYLINE SHOULD MIX TO ERN PNHDLS BY THIS AFTN. STG
SWLY WINDS WILL DVLP W OF THE BNDRY. HAVE INCLUDED MID LVL CLOUDS
THIS AFTN AT KDHT AS MTN CU MAY FORM IN ERN NM. PRES GRADIENT TO
RELAX AGAIN THIS EVE...AND WINDS WILL WEAKEN ACCORDINGLY TNGT.

KRAMAR

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...SHERMAN.

OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

&&
Hazardous weather outlook, May 23, 12:00 PM CST, 2 hours 52 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI MAY 23 2008

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN SECTIONS OF THE
PANHANDLES THIS AFTERNOON AND EVENING AS A DRYLINE DEVELOPS ALONG
THE EDGE OF THE CAPROCK THIS AFTERNOON. ANY STORMS THAT FORM WILL
LIKELY BECOME SEVERE...AND WILL BE CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS.

WEST OF THE DRYLINE...SUSTAINED SOUTHWEST WINDS OF 20 TO 30 MPH
WITH HIGHER GUSTS ARE EXPECTED BY THIS AFTERNOON. MINIMUM RELATIVE
HUMIDITIES OF 10 TO 15 PERCENT WILL COMBINE WITH THE WINDS TO YIELD
CRITICAL FIRE WEATHER CONDITIONS FOR WESTERN AND CENTRAL PORTIONS
OF THE PANHANDLES. A RED FLAG WARNING IS IN EFFECT FOR THESE AREAS
UNTIL 9 PM.

ADDITIONALLY...CAUTION IS ADVISED ON AREA LAKES OWING TO EXPECTED
WINDY CONDITIONS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES SATURDAY THROUGH TUESDAY NIGHT AS MOISTURE FROM THE
GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED
ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE
DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS
WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WINDS.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS WESTERN PORTIONS
OF THE PANHANDLES ON SATURDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION AT TIMES THROUGH TUESDAY EVENING.

ANDRADE

In the hours before

Local storm report, May 23, 11:39 AM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1239 PM CDT FRI MAY 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             CANADIAN                35.91N 100.38W
05/22/2008  E1.00 INCH       HEMPHILL           TX   PUBLIC

&&

EVENT NUMBER 00228

CN
Local storm report, May 23, 12:32 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
132 PM CDT FRI MAY 23 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0344 PM     NON-TSTM WND GST 2 W GUYMON              36.69N 101.51W
05/22/2008  M60 MPH          TEXAS              OK   ASOS

0408 PM     HAIL             6 E MCLEAN              35.23N 100.49W
05/22/2008  E0.88 INCH       WHEELER            TX   PUBLIC

0445 PM     HAIL             CANADIAN                35.91N 100.38W
05/22/2008  E1.00 INCH       HEMPHILL           TX   PUBLIC

0452 PM     HAIL             1 SE WHEELER            35.43N 100.26W
05/22/2008  E0.75 INCH       WHEELER            TX   TRAINED SPOTTER

0456 PM     HAIL             BRISCOE                 35.58N 100.29W
05/22/2008  E1.75 INCH       WHEELER            TX   LAW ENFORCEMENT

0516 PM     HAIL             3 E TWITTY              35.31N 100.18W
05/22/2008  M1.00 INCH       WHEELER            TX   LAW ENFORCEMENT

0519 PM     HAIL             5 N TWITTY              35.39N 100.24W
05/22/2008  E1.00 INCH       WHEELER            TX   PUBLIC

            HAIL COVERING THE GROUND

0525 PM     HAIL             KELTON                  35.40N 100.11W
05/22/2008  M1.75 INCH       WHEELER            TX   TRAINED SPOTTER

0528 PM     HAIL             KELTON                  35.40N 100.11W
05/22/2008  E1.75 INCH       WHEELER            TX   LAW ENFORCEMENT

0528 PM     HAIL             KELTON                  35.40N 100.11W
05/22/2008  E2.50 INCH       WHEELER            TX   LAW ENFORCEMENT

0530 PM     HAIL             KELTON                  35.40N 100.11W
05/22/2008  M2.00 INCH       WHEELER            TX   TRAINED SPOTTER

0545 PM     HAIL             13 ENE LIPSCOMB         36.31N 100.06W
05/22/2008  E0.75 INCH       LIPSCOMB           TX   PUBLIC

0546 PM     HAIL             9 E WHEELER             35.44N 100.11W
05/22/2008  E1.75 INCH       WHEELER            TX   LAW ENFORCEMENT

0625 PM     HAIL             1 E ALLISON             35.61N 100.08W
05/22/2008  E0.75 INCH       WHEELER            TX   TRAINED SPOTTER

&&

EVENT NUMBER 00218 00215 00228 00216 00217 00219 00220 00223 00221
00222 00224 00227 00225 00226

JOHNSON
Special weather statement, May 23, 2:46 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT FRI MAY 23 2008

OKZ003-232115-
BEAVER OK-
346 PM CDT FRI MAY 23 2008

...STRONG THUNDERSTORM IN NORTHWESTERN BEAVER COUNTY...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TURPIN MOVING NORTH AT 35 MPH.

HAIL UP TO ONE HALF OF AN INCH IN DIAMETER AND WINDS TO 50 MPH WILL
BE POSSIBLE WITH THIS STORM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

ANDRADE

The radar

The Dodge City radar (KDDC), 120 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Beaver

When
May 23, 2:52 PM CST
Where
Beaver County, 6 mi N of Turpin
Measured
1.75 in hail
Reported by
Public
Coordinates
36.957, -100.880

Hail, Beaver

When
May 23, 2:52 PM CST
Where
Beaver County, 5 mi N of Turpin
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.942, -100.880

Hail, Beaver

When
May 23, 4:20 PM CST
Where
Beaver County, 5 mi E of Elmwood
Measured
1.25 in hail
Reported by
Public
Coordinates
36.620, -100.430

Quarter to half dollar size hail reported.

Hail, Beaver

When
May 23, 4:45 PM CST
Where
Beaver County, 5 mi ESE of Elmwood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.592, -100.437

Reported near the Clear Lake area.

Hail, Beaver

When
May 23, 4:50 PM CST
Where
Beaver County, 1 mi W of Knowles
Measured
2.75 in hail
Reported by
Public
Coordinates
36.870, -100.198

Report of baseball size hail relayed via the Beaver County Emergency Management.

Hail, Beaver

When
May 23, 4:55 PM CST
Where
Beaver County, Knowles
Measured
2.5 in hail
Reported by
County Official
Coordinates
36.870, -100.180

Hail, Beaver

When
May 23, 5:50 PM CST
Where
Beaver County, 5 mi NE of Slapout
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.671, -100.056

Hail, Beaver

When
May 23, 8:10 PM CST
Where
Beaver County, 1 mi E of Elmwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.620, -100.502

Reported nickel to quarter size hail.

Hail, Beaver

When
May 23, 8:19 PM CST
Where
Beaver County, 10 mi ENE of Elmwood
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.675, -100.353

Hail, Beaver

When
May 23, 8:20 PM CST
Where
Beaver County, 8 mi W of Slapout
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.620, -100.264

Hail, Beaver

When
May 23, 8:24 PM CST
Where
Beaver County, 11 mi SSW of Knowles
Measured
0.75 in hail
Reported by
Public
Coordinates
36.723, -100.256

Reported near the Clear Lake area.

Hail, Beaver

When
May 23, 8:30 PM CST
Where
Beaver County, 11 mi SSW of Knowles
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.723, -100.256

Reported near the Clear Lake area.

Hail, Beaver

When
May 23, 8:55 PM CST
Where
Beaver County, 10 mi W of Slapout
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.620, -100.300

Hail, Beaver

When
May 23, 9:00 PM CST
Where
Beaver County, 8 mi W of Slapout
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.620, -100.264

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104471, 104472, 104470, 104469, 104468, 104467, 104466, 104465, 104464, 104462, 104461, 104459, 104458, 104457.